OCC Oncology Emergencies & Complications Flashcards
6 cards from real OCC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 OCC Oncology Emergencies & Complications flashcards as text
A patient on high-dose ifosfamide becomes acutely confused, agitated, and develops visual hallucinations. What neurotoxic complication is occurring?
Answer: Ifosfamide-induced encephalopathy
Ifosfamide-induced encephalopathy is a potentially life-threatening CNS toxicity presenting with confusion, agitation, hallucinations, and seizures requiring immediate drug cessation.
A patient with leukemia post-induction chemotherapy develops disseminated intravascular coagulation (DIC). Which lab pattern is expected?
Answer: Low platelets, elevated PT/aPTT, elevated D-dimer, low fibrinogen
DIC is characterized by simultaneous clotting and bleeding: low platelets (consumed), prolonged coagulation times, elevated D-dimer (fibrin degradation), and low fibrinogen (depleted).
Which is the MOST appropriate initial nursing intervention for a patient who develops cardiac tamponade from a malignant pericardial effusion?
Answer: Position the patient upright, administer IV fluids, and prepare for emergency pericardiocentesis
Cardiac tamponade requires upright positioning to optimize venous return, IV fluids to maintain preload, and preparation for emergency pericardiocentesis to relieve pressure.
A patient post-bone marrow transplant develops fever, diarrhea with bloody stool, and a maculopapular rash on the palms and soles. What complication is suspected?
Answer: Graft-versus-host disease (GVHD)
The triad of fever, diarrhea, and maculopapular skin rash (especially palms/soles) post-transplant is classic for acute graft-versus-host disease.
A nurse administers rasburicase to a patient for tumor lysis syndrome prophylaxis. Which laboratory precaution is ESSENTIAL?
Answer: Draw uric acid samples in pre-chilled tubes and transport on ice immediately
Rasburicase continues to enzymatically degrade uric acid ex-vivo at room temperature; samples must be collected in pre-chilled tubes and transported on ice to ensure accurate results.
Which clinical presentation is most consistent with septic shock in a neutropenic oncology patient?
Answer: Temperature of 100.6°F, systolic BP of 85 mmHg despite fluid resuscitation, lactate of 3.2 mmol/L
Septic shock is defined by infection-related hypotension refractory to fluid resuscitation and elevated lactate (≥2 mmol/L) indicating tissue hypoperfusion.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- ons.org — Test delivery, fees, passing score, retake policy, test dates, score validity, late registration, renewal · verified Oct 2026